Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

March 16, 2021Stewart County, Webster County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 16, 2021, 6:42 PM EDT for Stewart County, Webster County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2021, 6:42 PM EDT (22:42 UTC)
Expired
Mar 16, 2021, 7:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

Counties Stewart County, GA, Webster County, GA

The radar

The Ft Rucker radar (KEOX), 112 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

828 
WWUS82 KFFC 162242
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
642 PM EDT Tue Mar 16 2021
 
GAZ091-092-102-103-162315-
Schley GA-Stewart GA-Marion GA-Webster GA-
642 PM EDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHLEY...EASTERN
STEWART...SOUTHERN MARION AND WEBSTER COUNTIES UNTIL 715 PM EDT...

At 641 PM EDT...a strong thunderstorm was over Lumpkin...moving
northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects.

Some locations in the path of this storm include
Lumpkin, Buena Vista, Preston, Richland, Putnam, Seminole, Charles,
Westville, Brooklyn, Draneville, Zellobee, Doyle, Church Hill,
Louvale and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3196 8484 3211 8493 3223 8479 3223 8466
      3234 8466 3239 8460 3227 8436 3216 8437
      3217 8443 3208 8443
TIME...MOT...LOC 2241Z 244DEG 30KT 3207 8480 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 16, 3:30 PM EDT, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 16, 3:30 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 PM EDT Tue Mar 16 2021

.SHORT TERM /Tonight through Wednesday/...

An active weather pattern will continue through the short term
period.

Wedge front holding in across much of north Georgia still this
afternoon and continues to be well depicted by the dewpoints near
and below 50 this afternoon. The wedge will weaken through late
tomorrow morning as a strong storm system over the ARKLATEX area
moves eastward tomorrow.

With the wedge front entrenched across the area along and north of
Carrollton to Thomaston to Louisville, areas north of this line
will see mainly showers through this evening although an isolated
thunderstorm cannot be ruled out - especially in west Georgia.
With limited warming today, mainly south of the line mentioned
above, expect thunderstorm coverage to be scattered as MUCAPE
values approach 1000 J/kg through the evening hours. Any
thunderstorm that does develop across central Georgia has the
potential to be strong to severe this evening with the likely
hazards of damaging wind gusts and large hail. Surface instability
should drop off quickly by late this evening with thunderstorms
diminishing by midnight, with any lingering storms mainly along
the southern periphery of the forecast area.

By daybreak, showers and thunderstorms will again approach
northwest Georgia and continue to spread across portions of north
Georgia through late morning, as the wedge front finally erodes.
Winds will more out of the south and with warm moist air pushing
into the area ahead of the approaching cold front, strong to
severe thunderstorms will be possible during the late afternoon
hours across much of west and north Georgia.

Guidance temperatures are in line and have not strayed too far
with temperatures across north Georgia not moderating too much
under the influence of the wedge front. Portions of central
Georgia will warm into the lower 80s tomorrow after morning lows
in the 60s.

Atwell

.LONG TERM /Wednesday night through Tuesday/...

Early Thursday morning, a broken line of thunderstorms with elevated
severe potential will begin moving into the Warning Forecast Area.
In the early hours of the morning, we're looking at a pretty classic
High Shear-Low CAPE setup as the line of storms enters NW Georgia
after midnight and moves towards the I-85 corridor and the Atlanta
metro area around sunrise. In the Thursday morning environment,
SBCAPE values look to be closer to 500-1000J/kg, but with the
mid/upper shortwave passing through the Southeastern CONUS, upper-
level divergence will be hefty, 0-6km bulk shear will be around
60kts,  and 0-1km SRH could be 300-450m2/s2. While the most intense
storms, will likely stay further west in MS/AL, if severe
thunderstorms can maintain their intensity through the night with
less surface-based instability during the night hours, threats for
tornadoes and widespread damaging wind gusts will be possible.

As the line of storms kicks east of the Atlanta metro and I-85 after
sunrise, instability will begin to increase giving potential for
severe thunderstorms to reintensify through the late morning and
afternoon. This will be conditioned on if storms stay anchored to
the frontal zone where the strongest low-level forcing will be
located. If storms advance outwards away from the front, the
potential for the storms to become more sheared off will increase,
but currently that doesn't look to be the case. Through the morning
and afternoon, SBCAPE is expected to increase to 1000-2000 J/kg,
with shear parameters becoming slightly less intense but still
favorable for severe storms. This combination will boost chances for
widespread damaging wind gusts, large hail, and tornadoes, one or
two of which could be strong, through the rest of the afternoon into
early Thursday evening.

Beyond, a cold front will push through behind the line of storms
setting up a more tranquil pattern through the rest of the extended
period. There will be an outside chance for light showers on Friday
through Saturday morning, but otherwise skies will be mostly clear
light breezy winds and drier as high pressure moves into the upper
Midwest this weekend, and the mid-Atlantic states early next week.

Thiem

&&

.PREV DISCUSSION... /Issued 153 PM EDT Tue Mar 16 2021/

AVIATION... 18Z Update...
Showers will push into the TAF sites and spread across the
forecast area through 03-04Z. Isolated TSTM at ATL area TAF sites
but confidence higher at CSG/MCN between 19-23Z. Expect EAST winds
at most TAF sites, CIGS will remain LIFR/IFR with a slow
transition to IFR in the ATL area as convection approaches with
MVFR/VFR possible at CSG/MCN after 19Z. EAST winds will prevail at
all but CSG with speeds generally 5-10kts through the period.
Expect variable winds with gusts to 20KTS at CSG/MCN with TSTMs
through 23Z.

//ATL Confidence...18Z Update...
Medium confidence on timing of weather and CIGS.
Medium to high confidence on winds and visibilities.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  62  58  73 /  60  70  80 100
Atlanta         53  66  60  71 /  50  70  90 100
Blairsville     48  61  54  67 /  20  80 100 100
Cartersville    50  66  57  70 /  40  80 100  90
Columbus        61  77  63  75 /  80  70  90 100
Gainesville     49  60  57  71 /  40  80 100 100
Macon           58  74  62  78 /  80  70  60  80
Rome            52  67  57  70 /  40  80 100  70
Peachtree City  54  69  59  72 /  60  70  90 100
Vidalia         63  79  62  80 /  60  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Thiem
AVIATION...Atwell
Hazardous weather outlook, Mar 16, 5:00 PM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 PM EDT Tue Mar 16 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 PM EDT Tue Mar 16 2021

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

Widespread rain and scattered thunderstorms are expected. A few
isolated severe thunderstorms will be possible for areas of central
Georgia, south of line from LaGrange to Macon and Swainsboro, this
evening. The primary hazards included isolated damaging wind gusts,
large hail, and possibly a brief tornado. Periods of heavy rain may
cause ponding on roadways and in low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

A few rounds of thunderstorms are expected Wednesday through
Thursday for north and central Georgia, with an elevated risk of
severe thunderstorms capable of damaging wind gusts, large hail, and
tornadoes on both days. The highest likelihood for severe
thunderstorms will be early Thursday morning through Thursday
afternoon. Locally heavy rainfall could also pose a threat for
flooding in heavily saturated areas from previous rainfall.

As the forecast evolves, please continue to monitor the latest
forecasts over the next few days on this potential mid-week severe
threat for north and central Georgia.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested at this time but spotters are
encouraged to submit reports of severe weather through the web by
going to weather.gov/atlanta.

Spotters should be prepared for activation especially Wednesday
Night through Thursday across north and central Georgia. Please
relay any information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Mar 16, 6:42 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
642 PM EDT Tue Mar 16 2021

GAZ091-092-102-103-162315-
Schley GA-Stewart GA-Marion GA-Webster GA-
642 PM EDT Tue Mar 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHLEY...EASTERN
STEWART...SOUTHERN MARION AND WEBSTER COUNTIES UNTIL 715 PM EDT...

At 641 PM EDT...a strong thunderstorm was over Lumpkin...moving
northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lumpkin, Buena Vista, Preston, Richland, Putnam, Seminole, Charles,
Westville, Brooklyn, Draneville, Zellobee, Doyle, Church Hill,
Louvale and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3196 8484 3211 8493 3223 8479 3223 8466
      3234 8466 3239 8460 3227 8436 3216 8437
      3217 8443 3208 8443
TIME...MOT...LOC 2241Z 244DEG 30KT 3207 8480

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 11:45 PM EDTSpecial Weather StatementFFCFloyd30 min
Mar 16, 10:04 AM EDTRiver Flood WarningFFCDade3 days
Mar 16, 10:04 AM EDTRiver Flood WarningFFCChattooga68 hr
Mar 16, 10:04 AM EDTRiver Flood WarningFFCForsyth, Fulton40 hr
Mar 16, 7:49 PM EDTSpecial Weather StatementFFCMacon, Schley26 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.